Colorado, 2011Winter Storm and Winter Weather in Colorado, April 3 to 4, 2011
April 3 to 4, 2011 · NWS GJT · 13 events in 13 counties and zones
A moist Pacific trough produced significant snowfall in the mountains of western Colorado and lower elevation areas of northwest Colorado.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific trough produced significant snowfall in the mountains of western Colorado and lower elevation areas of northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 3, 3:19 AM MST, 41 minutes earlier.
Area forecast discussion, Apr 3, 3:19 AM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
419 AM MDT SUN APR 3 2011
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
A STRONG COLD FRONT AND THE ASSOCIATED UPPER TROF ARE POISED TO MOVE
INTO THE NRN PORTION OF THE CWA EARLY THIS MORNING...THEN PUSH INTO
THE GRAND VALLEY BY AROUND NOON...THEN TO OUR SOUTHERN BORDER BY
00Z MON. STRONG DYNAMICAL FORCING AND FRONTOGENESIS SEEN IN AND
NEAR THE FRONT PROMISES TO BRING A GOOD BURST OF PCPN. SNOW LEVELS
WILL QUICKLY LOWER BEHIND THE FRONT AND TO ALL VALLEY LOCATIONS BY
THIS EVENING. GUSTY POSTFRONTAL WINDS WILL CAUSE CONSIDERABLE
BLOWING AND DRIFTING SNOW OVER THE HIGHER ELEVATIONS. CURRENT
HIGHLIGHTS IN GOOD SHAPE AND WILL LEAVE AS IS. TEMPERATURE WISE
HIGHS WILL BE REACHED EARLY THIS MORNING OVER THE NORTHERN AND
CENTRAL PORTIONS OF THE CWA WITH FALLING TEMPERATURES THIS
AFTERNOON. TONIGHT WILL BE MUCH COLDER AND THE NWRLY FLOW ALOFT
WILL KEEP OROGRAPHIC SHOWERS GOING THROUGH THE NIGHT AIDED BY STEEP
LAPSE RATES...ESPECIALLY OVER THE HIGHLIGHT AREAS. HOWEVER PCPN
INTENSITY WILL DECREASE AS THE NIGHT PROGRESSES AS MUCH DRIER AIR
LIES BEHIND THE FRONT.
HEIGHTS WILL BEGIN TO RISE MONDAY AS HIGH PRESSURE STARTS TO REBUILD
OVER THE GRT BASIN AND EXPECT BY 18Z PRECIP WILL HAVE ENDED IN MOST
LOCATIONS. WOULD NOT BE SURPRISED IF WE END UP HAVING TO CANCEL
SOME HIGHLIGHTS A BIT EARLIER THAN THE EXPIRATION TIME OF 9 AM.
SOME RESIDUAL MOISTURE WILL LINGER OVER THE NORTH MONDAY NIGHT AND
WOULD NOT RULE OUT A FLURRY OR TWO. OTHERWISE EXPECT A COOL NIGHT
WITH CLEAR SKIES OVER THE SWRN HALF OF THE CWA.
RECORD-BREAKING HIGH TEMPS YESTERDAY WILL DROP 20 TO 30 DEGREES
BEHIND TODAYS COLD FRONT AND REMAIN BELOW SEASONAL NORMALS THROUGH
MONDAY.
.LONG TERM...TUESDAY THROUGH SUNDAY...
ON TUESDAY THE WESTERN U.S. RIDGE FLATTENS AS A SHORTWAVE RIDES ALONG
THE U.S./CA BORDER. A WEAK FRONT LINKED TO THE TAIL END OF THIS
SHORTWAVE WILL PASS OVERHEAD WED. IT PHASES WITH A TROUGH TRAVELING
THROUGH AZ AND NM AND WILL BRING INCREASING CLDS AND A SCATTERED
PRECIP. ON THURSDAY A STRONG STORM IS PROJECTED TO DEVELOP OVER THE
GREAT BASIN AND MOVE SE. IT'S ASSOCIATED COLD FRONT MOVES INTO NW CO
AND NE UT THU AFTERNOON. THEN ACCORDING TO THE GFS AND ECMWF...THE
FRONT STALLS WHEN THE MAIN TROUGH DIGS SOUTH AND RETROGRADES A BIT
THU NIGHT AND FRI NIGHT. THE FRONTAL BAND REMAINS ALMOST STATIONARY
OVER THE FORECAST AREA UNTIL SATURDAY WHEN THE MAIN TROUGH GRADUALLY
MOVES OVERHEAD.
&&
.AVIATION...
VFR CONDITIONS EXPECTED EARLY TODAY THOUGH STRONG GUSTY WINDS WILL
CAUSE WIDESPREAD MECHANICAL AND MOUNTAIN WAVE RELATED TURBULENCE NEAR
TAF SITES...ESPECIALLY KASE AND KEGE. A STRONG COLD FRONT WILL MOVE
THROUGH THE AREA FROM LATE MORNING THROUGH THIS EVENING...CAUSING
ALL TAF SITES TOMORROW TO EXPERIENCE PERIODS OF MVFR...AND POSSIBLE
IFR...UNDER RAIN AND SNOWSHOWERS.
&&
.HYDROLOGY...
LOCAL RIVER GAUGES INDICATING SOME RISE AND INCREASED FLOWS TO AREA
RIVERS DUE TO WARM TEMPS AND SNOWMELT. THESE READINGS ARE WELL BELOW
ANY ACTIONS LEVELS SO NO CONCERNS ATTM BUT WILL CONTINUE TO KEEP AN
EYE ON GAUGES AS THIS WARMING WILL INCREASE SNOWMELT FURTHER
INCREASING RIVER FLOWS AND HEIGHTS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 6 AM TODAY UNTIL 9 AM MDT MONDAY
FOR ZONES 001>003-005-017>019.
WINTER STORM WARNING FROM 6 AM TODAY UNTIL 9 AM MDT MONDAY FOR
ZONES 004-009-010-012-013.
UT...WINTER WEATHER ADVISORY FROM 6 AM TODAY UNTIL 9 AM MDT MONDAY
FOR ZONES 023-025.
SHORT TERM.....MC
LONG TERM......CJC
AVIATION.......TGR
HYDROLOGY......TGRHazardous weather outlook, Apr 3, 3:08 AM MST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
408 AM MDT SUN APR 3 2011
COZ001>014-017>023-UTZ022>025-027>029-041100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
408 AM MDT SUN APR 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
A SIGNIFICANT STORM WILL MOVE THROUGH THE AREA TODAY THROUGH
EARLY MONDAY...WITH WINTER STORM WARNINGS FOR MANY MOUNTAIN
LOCATIONS...WITH SNOW ADVISORIES IN EFFECT FOR THE NORTHERN
VALLEYS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY...
THE NEXT CHANCE FOR ANY SIGNIFICANT WEATHER IS WEDNESDAY NIGHT AND
THURSDAY WHEN ANOTHER STRONG PACIFIC STORM IS PROJECTED TO MOVE OVER
THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
MC/CJC
In the hours before
Local storm report, Apr 3, 1:12 AM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
212 AM MDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM NON-TSTM WND GST 3 E RIFLE 39.55N 107.72W
04/03/2011 M67 MPH GARFIELD CO ASOS
&&
EVENT NUMBER GJT1100319
MALEKSALocal storm report, Apr 3, 1:13 AM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
213 AM MDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 PM NON-TSTM WND GST 1 ESE CRAIG 40.51N 107.53W
04/02/2011 M62 MPH MOFFAT CO ASOS
&&
EVENT NUMBER GJT1100320
MALEKSALocal storm report, Apr 3, 1:14 AM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
214 AM MDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM NON-TSTM WND GST 1 S MEEKER 40.04N 107.89W
04/02/2011 M51 MPH RIO BLANCO CO ASOS
&&
EVENT NUMBER GJT1100321
MALEKSALocal storm report, Apr 3, 1:15 AM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 AM MDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM NON-TSTM WND GST 3 NNE GRAND JUNCTION 39.12N 108.53W
04/02/2011 M48 MPH MESA CO ASOS
&&
EVENT NUMBER GJT1100322
MALEKSALocal storm report, Apr 3, 1:16 AM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
216 AM MDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM NON-TSTM WND GST 1 ESE VERNAL 40.44N 109.51W
04/02/2011 M46 MPH UINTAH UT ASOS
&&
EVENT NUMBER GJT1100323
MALEKSALocal storm report, Apr 3, 1:17 AM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
217 AM MDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM NON-TSTM WND GST 3 WSW RED MOUNTAIN PASS 37.88N 107.74W
04/03/2011 M87 MPH SAN JUAN CO MESONET
&&
EVENT NUMBER GJT1100324
MALEKSAWinter Storm, Elkhead and Park Mountains
- When
- April 3, 4:00 AM MST to April 4, 5:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 9 to 15 inches was measured across the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.
Winter Weather, Lower Yampa River Basin
- When
- April 3, 4:00 AM MST to 5:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Snowfall of 3 to 4 inches was measured across the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- April 3, 5:00 AM MST to April 4, 5:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 10 to 14 inches was measured across the area. Winds gusted 20 to 25 mph and produced local blowing and drifting snow.
Winter Weather, Roan and Tavaputs Plateaus
- When
- April 3, 5:00 AM MST to 5:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall of 4 to 6 inches was measured across the area. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.
Winter Weather, Central Yampa River Basin
- When
- April 3, 5:00 AM MST to 9:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall of 2 to 5 inches was measured across the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- April 3, 6:00 AM MST to 8:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 4 to 6 inches was measured across most of the area.
Winter Storm, Grand and Battlement Mesas
- When
- April 3, 8:00 AM MST to April 4, 1:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall of 12 to 14 inches was measured across most of the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- April 3, 9:00 AM MST to 5:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall of 5 to 7 inches was measured above the 7000 foot level. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.
Winter Weather, Central Colorado River Basin
- When
- April 3, 9:00 AM MST to 8:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 2 to 7 inches was measured across the eastern half of the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 3, 10:00 AM MST to April 4, 5:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 9 to 15 inches was measured across the area. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- April 3, 10:00 AM MST to April 4, 5:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall of 4 to 10 inches was measured across the area. Locally heavier amounts included 14 inches at Schofield Pass. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.
Winter Weather, Northwestern San Juan Mountains
- When
- April 3, 11:00 AM MST to April 4, 6:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches was measured across the area. Winds gusted 25 to 50 mph and produced areas of blowing and drifting snow.
Winter Weather, Southwestern San Juan Mountains
- When
- April 3, 11:00 AM MST to April 4, 3:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches was measured across the area. Winds gusted 25 to 50 mph and produced areas of blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, April 3 to 30, 20112 deaths · 8 events
- Hail and Damaging Winds in Missouri, April 3, 20111 injured · $7.1 million · 3 in hail · 60 events
- Hail and Damaging Winds in Wisconsin, April 3 to 4, 20111 death · 2 injured · $12,000 · 2.75 in hail · 18 events
- Flooding in Minnesota, April 3 to 30, 20111 death · 9 events
- Hail and Damaging Wind in Iowa, April 3, 2011$2.0 million · 3.5 in hail · 54 events
- Strong Wind in Texas, April 3, 20111 death · 1 event
- Strong Wind in Arkansas, April 3 to 4, 2011$1.3 million · 45 events
- Wildfire in Oklahoma, April 3, 2011$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, April 3, 20112.75 in hail · 88 events
- Wildfire and High Wind in Texas, April 3 to 4, 2011$325,000 · 59 kt wind · 4 events
- Hail and Damaging Winds in Kansas, April 3, 2011$133,000 · 1.75 in hail · 19 events
- Hail in Illinois, April 3, 2011$100,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314276, 314283, 314280, 314281, 314284, 314282, 314277, 314285, 314288, 314278, 314279, 314286, 314287.